Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 97, NWS State College, PA

August 22, 2003Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 22, 2003, 5:36 PM EDT for Lancaster County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 5:36 PM EDT (21:36 UTC)
Expired
Aug 22, 2003, 6:30 PM EDT
In force
54 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Lancaster County, PA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1579 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 222136
SVRCTP
PAC071-222230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
536 PM EDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 630 PM EDT.

* AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WILLOW STREET...MOVING SOUTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SMITHVILLE AND STRASBURG AROUND 545 PM.
  PARADISE AROUND 550 PM.
  QUARRYVILLE AROUND 605 PM.
  BETHEL AROUND 615 PM.
  WAKEFIELD AROUND 625 PM.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER.

LAT...LON 4009 7629 3995 7644 3962 7601 3983 7578

KF

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 4:00 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 22, 4:00 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
400 PM EDT FRI AUG 22 2003

.SHORT TERM...
COLD FRONT MOVING SOUTHEASTWARD NOW KICKING OFF SCATTERED TSTORMS
ACROSS THE SOUTHERN HALF OF CWA.  WITH PLENTY OF MOISTURE IN
PLACE...STORMS LOOK TO BE CAPABLE OF PULSING BRIEFLY ABOVE SEVERE
LIMITS.  AREA SHOULD FILL IN SOMEWHAT LATE THIS AFTERNOON BEFORE
DIMINISHING AFTER DARK.  FRONT PUSHES SOUTH OF AREA LATER
TONIGHT...USHERING IN DRIER...COOLER...AND MORE STABLE AIR FOR THE
WEEKEND.
&&

.LONG TERM...
A DRY START WILL GIVE WAY TO CLIMATOLOGICAL CHANCES FOR TSTORMS AS
SERIES OF WEAK WAVES MOVE THROUGH BASICALLY ZONAL FLOW AND LOW LEVEL
MOISTURE AGAIN INCREASES.
&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     63 83 53 79 / 40 10 00 00
WILLIAMSPORT   56 80 48 77 / 10 00 00 00
BRADFORD       47 72 42 72 / 10 00 00 00
JOHNSTOWN      56 75 48 73 / 40 00 00 00
ALTOONA        59 79 51 74 / 40 00 00 00
STATE COLLEGE  56 78 49 75 / 10 00 00 00
SELINSGROVE    59 80 50 77 / 20 00 00 00
LANCASTER      65 83 53 79 / 40 10 00 00
YORK           65 83 53 79 / 40 10 00 00

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

RXR
Hazardous weather outlook, Aug 22, 5:40 AM EDT, 11 hours 56 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-221130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
540 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A COLD FRONT DROPPING SOUTHEASTWARD ACROSS PENNSYLVANIA TODAY INTO
THIS EVENING WILL BRING SCATTERED THUNDERSTORMS TO THE NORTHERN
MOUNTAINS AND LIKELY THUNDERSTORMS TO THE CENTRAL AND SOUTHERN
MOUNTAINS AND SUSQUEHANNA VALLEY. WITH VERY WARM AND HUMID AIR IN
PLACE AHEAD OF THE FRONT...SOME THUNDERSTORMS COULD REACH SEVERE
LIMITS THIS AFTERNOON AND EVENING...MAINLY IN THE SOUTHERN MOUNTAINS
AND LOWER AND MID SUSQUEHANNA VALLEY. THE MAIN THREATS WILL BE
STRONG DAMAGING WINDS AND LARGE HAIL.

IN ADDITION...HEAT INDICES WILL BE CLOSE TO 100 DEGREES FOR A FEW
HOURS THIS AFTERNOON IN THE LOWER SUSQUEHANNA VALLEY... ESPECIALLY
IN THE URBAN AREAS OF HARRISBURG...LANCASTER AND YORK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

RXR

In the hours before

Special weather statement, Aug 22, 11:36 AM EDT, 6 hours before
PAZ034>036-045-046-049>053-056>059-063>066-222330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1136 AM EDT FRI AUG 22 2003

...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS
SOUTHEASTERN PORTIONS OF CENTRAL PENNSYLVANIA THIS AFTERNOON...

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL FORM OVER CENTRAL
PENNSYLVANIA THIS AFTERNOON.  A COLD FRONT OVER NORTHERN
PENNSYLVANIA WILL CONTINUE TO PUSH TO THE SOUTH. THE WARM AND HUMID
AIR TO THE SOUTH OF THE FRONT WILL BECOME INCREASING UNSTABLE AS THE
DAY CONTINUES.

THE STRONGEST STORMS WILL BE MAINLY TO THE EAST AND SOUTH OF A
WILLIAMSPORT TO BEDFORD LINE.  THE MAIN THREATS WILL BE DAMAGING
WINDS AND DANGEROUS LIGHTNING...BUT LARGE HAIL MAY ALSO OCCUR.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DANGELO
Special weather statement, Aug 22, 2:26 PM EDT, 3 hours 10 minutes before
PAZ034-035-221900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
226 PM EDT FRI AUG 22 2003

...STRONG THUNDERSTORMS WILL AFFECT  SOUTHERN BEDFORD AND FULTON
COUNTIES...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
STRONG THUNDERSTORMS OVER SOUTHEASTERN BEDFORD COUNTY AND
SOUTHWESTERN FULTON COUNTY. THE STORMS WERE MOVING EAST AT ONLY 5 TO
10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THE
VISIBILITIES MAY DROP QUICKLY IN THE HEAVY RAIN...AND DRIVING MAY
BECOME DIFFICULT.

DANGELO
Special weather statement, Aug 22, 3:49 PM EDT, 1 hour 47 minutes before
PAZ052-058-222045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
349 PM EDT FRI AUG 22 2003

...A STRONG THUNDERSTORM WILL AFFECT SCHUYLKILL AND NORTHUMBERLAND
COUNTIES...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SHAMOKIN...MOVING EAST AT 15
MPH. THE THUNDERSTORM WILL BE NEAR ROUGH AND READY...AND SHAMOKIN
AROUND 355 PM...VALLEY VIEW AROUND 405 PM...TOWER CITY AROUND 410
PM...MUIR AROUND 415 PM...TREMONT...JOE ZERBEY AIRPORT AND GORDON
AROUND 430 PM...AND PINE GROVE AROUND 435 PM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS LIGHTNING FROM THIS STORM.
Special weather statement, Aug 22, 5:13 PM EDT, 23 minutes before
PAZ065-222200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
513 PM EDT FRI AUG 22 2003

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YORK COUNTY...

AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEIGELSTOWN...MOVING SOUTHEAST AT 15 MPH.
THE THUNDERSTORM WILL BE NEAR EMIGSVILLE AROUND 520 PM...YORK AROUND
525 PM...SEVEN VALLEYS AROUND 535 PM...JACOBUS AROUND 540
PM...HALLAM AROUND 545 PM AND DALLASTOWN AROUND 550 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 3:45 AM EDTSevere Thunderstorm WarningCTPWarren60 min
Aug 22, 4:25 AM EDTSevere Thunderstorm WarningCTPMcKean50 min
Aug 22, 3:55 PM EDTSevere Thunderstorm WarningCTPNorthumberland20 min
Aug 22, 5:22 PM EDTSevere Thunderstorm WarningCTPYork53 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.